Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 74, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 23, 2017, 6:34 PM EDT for Robeson County, North Carolina; Darlington County, Dillon County, Marlboro County, South Carolina. It was in force for 56 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 23, 2017, 6:34 PM EDT (22:34 UTC)
- Expired
- Aug 23, 2017, 7:30 PM EDT
- In force
- 56 min
- Issued by
- NWS Wilmington, NC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Robeson County, NC, Darlington County, SC, Dillon County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 110 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 6:58 PM EDT | TSTM WND DMG | 1 Sw Selma, SC | TREE DOWN NEAR INTERSTATE 95. |
| Aug 23, 7:20 PM EDT | TSTM WND DMG | Fairmont, NC | TREES DOWN IN FAIRMONT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1315 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131
WUUS52 KILM 232234
SVRILM
NCC155-SCC031-033-069-232330-
/O.NEW.KILM.SV.W.0074.170823T2234Z-170823T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
634 PM EDT WED AUG 23 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Robeson County in southeastern North Carolina...
Dillon County in northeastern South Carolina...
Northeastern Darlington County in northeastern South Carolina...
Central Marlboro County in northeastern South Carolina...
* Until 730 PM EDT
* At 633 PM EDT, severe thunderstorms were located along a line
extending from Minturn to near Brownsville, moving southeast at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
* Locations impacted include...
Lumberton, Bennettsville, Dillon, Red Springs, Pembroke, Fairmont,
Maxton, Mccoll, Latta, Rowland, Lake View, Clio, Fork, Hamer, Mont
Clare, Brownsville, South Of The Border, Hestertown, Shannon and
Buie.
This includes the following highways...
Interstate 74 between mile markers 191 and 214.
Interstate 95 IN South Carolina between mile markers 176 and 198.
Interstate 95 IN North Carolina between mile markers 1 and 25.
US Route 74 between mile markers 365 and 373.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3452 7885 3427 7929 3430 7941 3429 7948
3424 7955 3423 7955 3430 7962 3431 7967
3429 7968 3448 7993 3449 7988 3453 7985
3471 7956 3463 7946 3477 7933 3483 7935
3484 7933 3483 7919 3489 7911
TIME...MOT...LOC 2233Z 323DEG 24KT 3451 7950 3439 7966
HAIL...1.00IN
WIND...60MPH
$$
MBB2 follow-up statements
529
WWUS52 KILM 232257
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
657 PM EDT WED AUG 23 2017
SCC031-069-232306-
/O.CAN.KILM.SV.W.0074.000000T0000Z-170823T2330Z/
Darlington SC-Marlboro SC-
657 PM EDT WED AUG 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DARLINGTON AND
CENTRAL MARLBORO COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3452 7885 3427 7929 3428 7933 3430 7938
3430 7941 3429 7948 3425 7954 3425 7955
3424 7955 3427 7957 3431 7963 3462 7945
3463 7946 3477 7933 3483 7935 3484 7933
3483 7919 3489 7911
TIME...MOT...LOC 2256Z 273DEG 24KT 3451 7931 3439 7947
$$
NCC155-SCC033-232330-
/O.CON.KILM.SV.W.0074.000000T0000Z-170823T2330Z/
Robeson NC-Dillon SC-
657 PM EDT WED AUG 23 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR ROBESON AND DILLON COUNTIES...
At 656 PM EDT, severe thunderstorms were located along a line
extending from South Of The Border to near Latta, moving east at 30
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and power lines.
Locations impacted include...
Lumberton, Dillon, Red Springs, Pembroke, Fairmont, Maxton, Latta,
Rowland, Lake View, Fork, Hamer, South Of The Border, Hestertown,
Shannon, Buie, Robeson Community College, Wakulla, Minturn, Elrod and
Raemon.
This includes the following highways...
Interstate 74 between mile markers 191 and 214.
Interstate 95 IN South Carolina between mile markers 176 and 198.
Interstate 95 IN North Carolina between mile markers 1 and 25.
US Route 74 between mile markers 365 and 373.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3452 7885 3427 7929 3428 7933 3430 7938
3430 7941 3429 7948 3425 7954 3425 7955
3424 7955 3427 7957 3431 7963 3462 7945
3463 7946 3477 7933 3483 7935 3484 7933
3483 7919 3489 7911
TIME...MOT...LOC 2256Z 273DEG 24KT 3451 7931 3439 7947
HAIL...1.00IN
WIND...60MPH
$$
MBB402
WWUS52 KILM 232321
SVSILM
Severe Weather Statement
National Weather Service Wilmington NC
721 PM EDT WED AUG 23 2017
NCC155-SCC033-232330-
/O.EXP.KILM.SV.W.0074.000000T0000Z-170823T2330Z/
Robeson NC-Dillon SC-
721 PM EDT WED AUG 23 2017
...THE SEVERE THUNDERSTORM WARNING FOR ROBESON AND DILLON COUNTIES
WILL EXPIRE AT 730 PM EDT...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning will be allowed to expire.
Another Severe Thunderstorm Warning is in effect until 845 PM just
downstream of this expiring warning.
LAT...LON 3452 7885 3427 7929 3428 7933 3430 7938
3430 7941 3429 7948 3425 7954 3425 7955
3424 7955 3427 7957 3431 7963 3462 7945
3463 7946 3477 7933 3483 7935 3484 7933
3483 7919 3489 7911
TIME...MOT...LOC 2320Z 323DEG 24KT 3439 7920 3427 7936
$$
MBBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:12 PM EDT, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 23, 3:12 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 312 PM EDT Wed Aug 23 2017 .SYNOPSIS... An approaching cold front will bring thunderstorms through Thursday, some of which may be strong. Canadian high pressure will bring an early fall feel Friday and through the weekend. We will be watching the tropics for any development of low pressure off the Southeast coast early next week. && .NEAR TERM /THROUGH THURSDAY/... As of 300 PM Wednesday...Mid level troughing moving across the Ohio Valley will push a cold front to the coast through the period. A clean passage is eventually expected however it will take some time. For the afternoon and overnight hours convection will slowly develop inland with the front and according to most high resolution guidance form somewhat of a line later this evening. This line should push south and east through most of the area through about 7-8Z. There remains a severe threat primarily in the form of strong winds with the stronger convection. The storm prediction center continues to advertise a marginal risk over much of the area. The front will become active again Thursday afternoon. Overnight lows will remain elevated tonight with residual heat, clouds and rainfall. Thursday will be a much different story with regards to temperatures with readings some five to seven degrees cooler. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 300 PM Wednesday...Some cooler and drier air will be filtering in Thursday night from the northwest behind slow moving cold frontal boundary. A little rain may linger along the coast due to the later arrival of the drying. By Friday the front will stall just far enough south for a rain-free day as a sprawling, cool season-like 1025mb high is centered over the Great Lakes. This high will show little to no movement Friday night. The movement of the front, if any will thus be determined by any potential low pressure development off of JAX. This could also lead to a coastal increase in moisture. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... As of 300 PM Wednesday...A stationary front will be located well offshore and S of the area Sat with an area of low pressure positioned on the front, but well offshore. High pressure will be ridging across the Carolinas from New England. The pressure gradient between these two features will keep a fairly brisk NE wind in place across the Forecast Area through the weekend. This will ensure the cool air is continually reinforced and highs during the weekend should only be in the lower to mid 80s and this will be coupled with comfortable humidity levels. Model profiles continue to be quite dry with precipitable water values below climatological normals and thus will not include any mention of a shower or thunderstorm during the weekend. This pattern looks to hold through Sun. The flow becomes more onshore and the column begins to moisten Mon and Tue. There may also be some mid- level shortwave energy impinging on the area from the SW. Will paint more in the way of cloudiness as a wedge likely sets up and introduce the potential for some showers and perhaps a thunderstorm. The probabilities for precipitation will be highest at the coast. The heat is not to be found, even early to the middle of next week with highs only in the lower to mid 80s. Lows will be in the mid 60s to near 70 through the period. As a caveat, we will be watching the tropics early next week to see if a weak disturbance is able to develop somewhere off the SE coast. Confidence in any development is very low as is its eventual track. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 18Z...VFR conditions will prevail through most of the afternoon hours. Some scattered convection may affect sites short term but a more organized line of showers and thunderstorms should move northwest to southeast across the area later this evening. The next issuance of the TAFs will certainly have a better grip on the timing and strength. There could be some MVFR and even brief IFR with the activity. Subsequent shifts may want to visit the possibility of fog across the inland sites early Thursday as well. Extended Outlook...Showers and t-storms Thursday associated with a cold front could produce localized IFR conditions. Most showers and storms will push offshore Thursday night into Friday. MVFR ceilings could linger, especially near the coast Friday. && .MARINE... NEAR TERM /THROUGH THURSDAY/... As of 300 PM Wednesday...A cold front will move steadily across the area tonight with a northerly or at least westerly component to the winds across most waters by early Thursday morning. The push will be short lived however with the front wavering back onshore later Thursday via the sea breeze. A stronger and more pronounced push offshore will come just beyond this period of the forecast. Back to this evening and tonight, southwest winds of 10-15 knots will increase to the lower end of a 15-20 knot range and persist for about twelve hours or so. Seas will increase to 3-5 feet for a few hours as well. Lighter winds Thursday should lead to seas more in a range of 2-4 feet. SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/... As of 300 PM Wednesday...Cold front comes through early Thursday night turning winds to the NE by midnight. The NE to E winds will last for the remainder of the period as a large area of high pressure sits centered over the Great Lakes and the front remains stalled to our south. Low pressure developing on the boundary off NE FL coast gradually should pinch the gradient and allow for a slow building of wind and seas. LONG TERM /SATURDAY THROUGH MONDAY/... As of 300 PM Wednesday...Persistent and brisk NE winds will likely require a Small Craft Advisory for much of the period. The tightening pressure gradient will be the result of high pressure ridging down into the Carolinas from the N and an offshore front and area of low pressure. NE winds will be around 25 kt for much of the period. Seas will be 5 to 7 ft and perhaps up to 8 ft by Mon. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...SHK SHORT TERM...MBB LONG TERM...RJD AVIATION...SHK
Hazardous weather outlook, Aug 23, 3:38 PM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 338 PM EDT Wed Aug 23 2017 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-241945- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Horry-Inland Georgetown- 338 PM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe weather tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-241945- Coastal Pender-Coastal New Hanover-Coastal Brunswick- 338 PM EDT Wed Aug 23 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-056-241945- Coastal Horry-Coastal Georgetown- 338 PM EDT Wed Aug 23 2017 ...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM THURSDAY MORNING THROUGH THURSDAY EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-241945- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 338 PM EDT Wed Aug 23 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe weather tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small craft advisory conditions are possible Saturday through Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 23, 6:19 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Wilmington NC
619 PM EDT WED AUG 23 2017
SCZ017-023-024-232245-
Marlboro SC-Dillon SC-Darlington SC-
619 PM EDT WED AUG 23 2017
...SPECIAL WEATHER STATEMENT...
At 618 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dunbar to near Mont Clare. Movement was
southeast at 10 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Locations impacted include...
Dillon, Latta, Bingham, Mechanicsville, Mont Clare, Brownsville, Oak
Grove, Dunbar, Little Rock, Minturn, Blenheim and Mcleod Medical
Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass.
&&
LAT...LON 3444 7993 3458 7963 3443 7923 3442 7924
3427 7957 3429 7960 3431 7966 3429 7968
3430 7973 3428 7974
TIME...MOT...LOC 2218Z 303DEG 8KT 3451 7964 3444 7979
MBBThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 7:10 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 95 min |
| Aug 23, 6:19 PM EDT | Special Weather Statement | ILM | Dillon | 26 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Severe Thunderstorm Warnings in North Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.